Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 32, NWS Blacksburg, VA

April 15, 19984 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 15, 1998, 10:33 PM EDT for 4 counties in Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1998, 10:33 PM EDT (02:33 UTC)
Expired
Apr 15, 1998, 11:20 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS01 KRNK 160236 RRA
SVRRNK
VAC023-161-770-775-160320-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 PM EDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA
  ROANOKE IN SOUTHWESTERN VIRGINIA
  SALEM IN SOUTHWESTERN VIRGINIA

* UNTIL 1120 PM EDT

* AT 1033 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTH OF SALEM OR 6 MILES NORTHWEST OF
  ROANOKE AIRPORT MOVING EAST SOUTHEAST AT 30 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
 ROANOKE AIRPORT                 AROUND 1040 PM EDT
 DALEVILLE                       AROUND 1045 PM EDT
 CLOVERDALE                      AROUND 1045 PM EDT
 NACE                            AROUND 1050 PM EDT
 VINTON                          AROUND 1055 PM EDT
 BLUE RIDGE                      AROUND 1055 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 8:30 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 15, 8:30 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT WED APR 15 1998

CRW...NO PROBS.
WBC...THNX FOR CALL.
RDU...CAN PROBABLY TAKE POPS OUT...OR TAKE OUT LATE

SHOWERS AND TSTMS HEADING INTO THE AREA FROM KY/WV. FIRST BATCH
EARLIER THIS AFTN SURVIVED...BUT QUICKLY WEAKENED...AS IT MOVED INTO
WRN VA/NC AND EVENTUALLY DIED. THIS STUFF SHUD ALSO MAKE IT WELL INTO
RNK CWA THIS EVENING GIVEN ISENT LIFT AND INCREASING MOISTURE CONV
WITH THE FRONT. BUT TSTMS WILL BE HURT BY LOSS OF HEATING AND LOWER
DWPTS THIS SIDE OF THE DIVIDE. RNK SOUNDING ABOUT +2 ON THE LI.

THE THREAT OF SHOWERS SHUD CONT MUCH OF THE NIGHT ACROSS THE
NORTHERN HALF OF THE CWA AS LIFT ASSOC WITH WARM FRONT VERY SLOWLY
MOVES NORTH.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 9:54 PM EDTSevere Thunderstorm WarningRNKCraig41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.